Healthy Heart Reports
Statins May Cause Nerve Damage
A Danish study reports that a small percentage of people who took statin drugs for several years to lower cholesterol developed a type of nerve damage called polyneuropathy.
Polyneuropathy is characterized by tingling, numbness and burning pain as well as decreased sensitivity to temperature or pain. When a person suffers nerve damage, a doctor is supposed to look for a cause, such as diabetes, lack of vitamin B12, Lyme disease, kidney disease, thyroid disease or alcohol abuse. People who had taken statins and developed polyneuropathies were checked for known causes of nerve damage. Researchers showed that people taking statins were 4 to 14 times more likely to develop polyneuropathy than those who did not take statins. Statins include Lescol, Lipitor, Mevacor, and Pravachol. Statins are highly effective in preventing heart attacks, so you should not stop taking them unless you develop aside effect such as polyneuropathy. Check with your doctor.
Neurology May 14, 2002;58:1321-1322, 1333-1337
Copyright 2002 www.DrMirkin.com
Dr. Mirkin's opinions and the references cited are for information only, and are not intended to diagnose or prescribe. For your specific diagnosis and treatment, consult your doctor or health care provider.
For more recipes, refer to the The Healthy Heart Miracle book.